- iTransfuse Online Learning
- About us
- Contact us
- Site map
Patients present with unexpected temperature rise of ≥ 1 ºC from baseline during or shortly after transfusion, in the absence of other pyrexic stimulus.
Chills, rigors and headache may accompany this reaction.
This occurs in 0.1% to 1% of transfusions with universal leucocyte depletion.
It frequently occurs in patients who were previously alloimmunised by transfusion or pregnancy.
It is often due to alloimmunisation to donor human leucocyte antigen (HLA) or other antigens.
Cytokine accumulation during storage may also precipitate this reaction.
Clinically assess transfused patients for fever, chills, rigors and headache.
Stop transfusion immediately and follow other steps for managing suspected transfusion reactions.
Treat the fever with an antipyretic. However, avoid aspirin in thrombocytopenic and paediatric patients.
Consider and exclude other causes, as fever alone may be the first manifestation of a life threatening reaction.